Alert archive / Idaho / Flash Flood Watches in 2008
Flash Flood Watch 2, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jul 22, 2008, 10:28 AM PDT for Idaho County, Lemhi County, Idaho. It took effect at Jul 22, 2008, 11:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2008, 10:28 AM PDT (17:28 UTC)
- In effect from
- Jul 22, 2008, 11:00 AM PDT
- Expired
- Jul 22, 2008, 4:45 PM PDT
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Idaho County, ID, Lemhi County, ID
The radar
The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 5.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS65 KMSO 221728 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1128 AM MDT TUE JUL 22 2008 IDC049-059-230300- /O.NEW.KMSO.FF.A.0002.080722T1800Z-080723T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI- 1128 AM MDT TUE JUL 22 2008 /1028 AM PDT TUE JUL 22 2008/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR THE SALMON RIVER CORRIDOR BETWEEN NORTH FORK AND WHITEBIRD AND ALSO AREAS NEAR ELK BEND. * UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING * AN AREA OF INTENSE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST ACROSS IDAHO AND LEMHI COUNTIES THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS OVER A SHORT PERIOD OF TIME. FLASH FLOODING AND DEBRIS FLOWS WILL BE POSSIBLE IN THE STEEP TERRAIN ALONG THE SALMON RIVER THROUGH THIS EVENING...ESPECIALLY NEAR RECENTLY BURNED AREAS. * THE FOLLOWING AREAS WILL BE AMONG THE AREAS IMPACTED. THE US HIGHWAY 95 CORRIDOR BETWEEN WHITEBIRD AND RIGGINS...THE ROAD FROM WHITEBIRD TO PITTSBURG LANDING...THE SHOUP ROAD...AND THE US HIGHWAY 93 CORRIDOR NEAR ELK BEND. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
1 follow-up statement
000 WGUS65 KMSO 222345 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 545 PM MDT TUE JUL 22 2008 IDC049-059-230045- /O.CAN.KMSO.FF.A.0002.000000T0000Z-080723T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI- 545 PM MDT TUE JUL 22 2008 /445 PM PDT TUE JUL 22 2008/ ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR IDAHO AND LEMHI COUNTIES OF NORTH CENTRAL IDAHO HAS BEEN CANCELLED. HEAVY RAINFALL ASSOCIATED WITH STRONG THUNDERSTORMS HAS MOVED INTO SOUTHWEST MONTANA. HOWEVER... SHOWERS AND EVEN AN ISOLATED THUNDERSTORM ARE STILL POSSIBLE THROUGH THE REMAINDER OF THE EVENING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 8:22 AM PDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 8:22 AM PDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 922 AM MDT TUE JUL 22 2008 .DISCUSSION...THE VERY MOIST SYSTEM IS STILL ON TRACK FOR THE CLEARWATERS EASTWARD ACROSS WEST CENTRAL MONTANA TODAY AND TONIGHT. MOISTURE IS ALREADY STREAMING INTO THE REGION THIS MORNING WITH SHOWERS ON THE INCREASE ACROSS THE CLEARWATERS...BITTERROOTS... SAPPHIRES AND PINTLAR REGION. WE ARE INCREASING THE SHOWERS IN THE FORECAST THIS MORNING ACROSS THE ABOVE MENTIONED AREAS. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST THIS AFTERNOON. HOWEVER...WITH ALL THE CLOUDS AND LACK OF STRONG HEATING...THE MORE LIKELY SCENARIO WILL BE WIDESPREAD SHOWERS AND SCATTERED MODERATE INTENSITY THUNDERSTORMS WITH ONLY ISOLATED SEVERE. THE ONLY AREA THAT MAY NOT SEE MANY SHOWERS OR STORMS IS THE FAR NORTHWEST CORNER OF MONTANA FROM ROUGHLY FROM THOMPSON FALLS NORTHWARD. && .AVIATION...AN UPPER LOW PRESSURE SYSTEM WILL INCREASE THE MOISTURE ACROSS THE REGION TODAY AND TONIGHT. INITIALLY THIS MAY LEAD TO SOME VISIBILITY REDUCTIONS AROUND SHOWERS...BUT TRANSITION TO HIGHER PEAK OBSCURATIONS BY LATER IN THE DAY AND THEN FINALLY SOME VALLEY FOG AND LOW CLOUD DEVELOPMENT TONIGHT. && .PREV DISCUSSION... /ISSUED 408 AM MDT TUE JUL 22 2008/ ..ACTIVE THUNDERSTORM DAY ESPECIALLY OVER WEST CENTRAL AND SOUTHWEST MT AND LEMHI COUNTY IDAHO... DISCUSSION...AN APPROACHING LOW PRESSURE SYSTEM OVER NORTHERN CA AND MONSOON MOISTURE PUSHING INTO THE NORTHERN ROCKIES TODAY WILL BRING AN ACTIVE SHOWER AND THUNDERSTORM DAY OVER IDAHO AND WESTERN MT. SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTH CENTRAL ID...LEMHI COUNTY AND SOUTHWEST MT THIS MORNING. SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTHWEST MT IN THE AFTERNOON...BUT THE CONCENTRATION OF STORMS ARE EXPECTED TO REMAIN FROM THE I-90 CORRIDOR SOUTHWARD. THESE STORMS IN THE SOUTH HAVE THE POTENTIAL TO BECOME STRONG BRIEFLY IN THE AFTERNOON. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED THROUGHOUT THE AREA IN THE AFTERNOON. HOWEVER...SOUTH OF MISSOULA LARGER HAIL AND STRONG WINDS ARE POSSIBLE AS GREATER INSTABILITY COMBINED WITH SPEED SHEAR ALOFT PROVIDES A BRIEF PERIOD OF STRONG STORM POTENTIAL. AS THE LOW PRESSURE SYSTEM MOVES OVER NORTHWEST MT DURING THE EVENING HOURS TONIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH IN THE SOUTH BUT CONTINUE UP NORTH FOR SEVERAL HOURS AFTER MIDNIGHT. SHOWER AND THUNDERSTORM ACTIVITY SHOULD END MOST AREAS BY DAYBREAK WEDNESDAY WITH THE EXCEPTION OF IN GLACIER PARK WHERE ACTIVITY SHOULD LINGER. ON WEDNESDAY...THE UPPER LOW MOVES INTO EASTERN MT BUT ANOTHER TROUGH WILL APPROACH THE AREA FROM THE WEST IN THE AFTERNOON. ENOUGH RESIDUAL MOISTURE AND INSTABILITY WILL REMAIN OVER THE AREA FOR A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON. THURSDAY THROUGH TUESDAY...HIGH PRESSURE WILL AGAIN TAKE HOLD OF THE NORTHERN ROCKIES STARTING ON THURSDAY. THE RIDGE AXIS WILL BE OVER THE NORTHERN ROCKIES ON THURSDAY PLACING THE ENTIRE AREA UNDER MOSTLY SUNNY SKIES AND DRY CONDITIONS. THE RIDGE AXIS WILL MOVE EAST OF THE AREA ON FRIDAY CAUSING THE UPPER LEVEL FLOW TO AGAIN BECOME SOUTHWESTERLY. THIS FLOW PATTERN WILL ALLOW FOR A CHANCE OF THUNDERSTORMS MAINLY IN SOUTHWEST AND ALONG THE DIVIDE OF WESTERN MONTANA. A SURFACE THERMAL BOUNDARY LOOKS TO HELP INCREASE THE INSTABILITY IN THE AFOREMENTIONED AREAS ON FRIDAY...HOWEVER...MOISTURE WILL BE LIMITED SO ANY STORMS THAT DEVELOP WILL LIKELY BE OF THE HIGH BASE NATURE. MODELS BEGIN TO DISAGREE WITH THE STRENGTH AND PLACEMENT OF THE RIDGE OVER THE CENTER OF THE COUNTRY FOR THE WEEKEND ONWARD. THE PLACEMENT OF THIS RIDGE WILL BE CRUCIAL IN DISTINGUISHING BETWEEN A DRY PATTERN...OR A MOIST MONSOONAL TYPE THUNDERSTORM SCENARIO. AT THIS TIME WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE WEEKEND AND THE BEGINNING OF THE WEEK. AVIATION...SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED TO APPROACH KSMN AND KBTM TERMINALS THIS MORNING BY 18Z...KMSO BY 21Z AND KGPI BY 00Z TODAY. ALL STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. HOWEVER...KSMN AND KBTM TERMINALS MAY EXPERIENCE STRONGER STORMS WITH LARGER HAIL AND STRONGER WINDS BETWEEN 21Z AND 00Z. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH OVER KSMN AND KBTM TERMINALS BETWEEN 03Z AND 06Z AND KMSO AND KGPI AFTER 09Z. IMPROVED CONDITIONS CAN BE EXPECTED BY 12Z WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY AFTERNOON MAINLY AT KGPI AND KMSO TERMINALS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....KITSMILLER AVIATION...HENRY
Hazardous weather outlook, Jul 22, 9:36 AM PDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1036 AM MDT TUE JUL 22 2008 IDZ009-010-MTZ006-007-231100- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 1036 AM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE NORTH CENTRAL IDAHO AND WRN MONTANA TODAY AND TONIGHT. AS IT PASSES...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVER LEMHI COUNTY AND SPREAD NORTHEAST INTO SW MONTANA THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE FOR LARGE HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-MTZ002>005-043-231100- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- POTOMAC/SEELEY LAKE REGION- 1036 AM MDT TUE JUL 22 2008 /936 AM PDT TUE JUL 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES TODAY. AS THIS SYSTEM PASSES THROUGH THE AREA...WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND LAST INTO THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LAST LONGER...A FEW HOURS AFTER MIDNIGHT IN NORTHWEST MONTANA. HEAVY RAIN SHOWERS...GUSTY WINDS AND SMALL HAIL WILL ALL BE POSSIBLE NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:02 PM PDT | Flash Flood Warning | MSO | Idaho, Lemhi | 74 min |
| Jul 22, 1:11 PM PDT | Severe Thunderstorm Warning | MSO | Idaho, Lemhi | 64 min |
| Jul 22, 2:43 PM PDT | Severe Thunderstorm Warning | MSO | Lemhi | 14 min |
Nearby
Flash Flood Watches in Idaho, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.